MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SYSTEM RED 72 REPERFUSION CATHETER; NRY

PENUMBRA, INC. PENUMBRA SYSTEM RED 72 REPERFUSION CATHETER; NRY
Catalog Number RED72
Medical Device Problem Codes Fracture (1260); Stretched (1601); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/17/2023
Type of Reportable Event Malfunction
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the right middle cerebral artery (mca) using a penumbra system red 72 reperfusion catheter (red72), a non-penumbra microcatheter, a non-penumbra sheath, and a guidewire.It should be noted that the patient''s anatomy was tortuous.During the procedure, while advancing the red72 over the microcatheter and the guidewire, the physician experienced resistance.It was reported that the physician continued to experience resistance as the red72 was advanced further.Therefore, the physician decided to remove the red72, microcatheter, and guidewire.While removing the red72, the physician also experienced resistance and upon removal, the physician noticed that the red72 was stretched and fractured mid-shaft.The procedure was completed using a penumbra system red 68 reperfusion catheter (red68) and the same sheath, microcatheter, and guidewire.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.H3 other text : placeholder.
 
Additional Manufacturer Narrative
Please note that the following section was updated on this follow-up #01 mfr report: 3005168196-2023-00507.1.Section b.Box 5.Describe event or problem evaluation of the returned red72 confirmed that the catheter was stretched.This damage typically occurs due to retraction against resistance.The reported tortuous patient anatomy may have contributed to the resistance during the procedure.There was no visible fracture on the returned device.Further evaluation revealed a kink on the proximal shaft and multiple kinks on the distal shaft.Based on the reported event, the additional kinks on the distal shaft likely occurred due to advancement against resistance during the procedure.The proximal kink was incidental to the reported complaint and likely occurred during the packaging for the device return.Penumbra devices are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.Note: based on the investigation findings, this is not considered a reportable event.This event did not and, if it were to recur, it would not cause or contribute to serious injury or death.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the right middle cerebral artery (mca) using a penumbra system red 72 reperfusion catheter (red72), a non-penumbra microcatheter, a non-penumbra sheath, and a guidewire.It should be noted that the patent's anatomy was tortuous.During the procedure, while advancing the red72 over the microcatheter and the guidewire, the physician experienced resistance.It was reported that the physician continued to experience resistance as the red72 was advanced further.Therefore, the physician decided to remove the red72, microcatheter, and guidewire.While removing the red72, the physician also experienced resistance and upon removal, the physician noticed that the red72 was stretched at the mid-shaft.The procedure was completed using a penumbra system red 68 reperfusion catheter (red68) and the same sheath, microcatheter, and guidewire.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA SYSTEM RED 72 REPERFUSION CATHETER
Common Device Name
NRY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key18116516
Report Number3005168196-2023-00507
Device Sequence Number12516526
Product Code NRY
UDI-Device Identifier00815948023918
UDI-Public815948023918
Combination Product (Y/N)N
Initial Reporter CountryIN
PMA/510(K) Number
K211654
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Distributor
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/21/2023
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/03/2026
Device Catalogue NumberRED72
Device Lot NumberH00001807
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/19/2023
Supplement Date Received by Manufacturer12/01/2023
Initial Report FDA Received Date11/10/2023
Supplement Report FDA Received Date12/21/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/04/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age72 YR
Patient SexFemale
Date Report Sent to FDA01/01/2005